Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor Addiction

I would like to say that Effexor is indeed addictive, despite what the manufacturers will tell you. I have tried getting off of it several times, only to experience the same nightmarish hell. I can't imagine a heroin addicts withdrawals being much worse. There should really be a detoxification process for effexor like there is methadone for heroin addicts. I have tried "tapering off" at extremely slow rates, but that doesn't help. I still get the same brain shocks, extreme irritability, flu like symptoms, nightmares, high levels of anxiety, ad nausea. My best advice to anyone is to do your research extremely carefully before starting this drug. Don't trust what your doctor says. They have no idea, because what they read in books doesn't tell them about what withdrawals are really like. The only way to know is to experience it, and I wouldn't wish that on my worst enemy. As for me, I guess am forever in the grips of this horrible drug, not because it helps me, but because when I try to stop, it haunts me.
10 Responses
Avatar universal
I am sorry to hear of your issues with stopping effexor.  Have you searched the board to see what others have experienced in going off effexor?  I am so weary of RXs because of the Drs. lack of knowledge/side effects/body chemistry...it seems like a pharmacist will truly know & us when we sift through numerous others' experiences that they share online.  I hope you can find a way to stop effexor in a way that you are not effected or minimally effected by withdrawal symptoms!
Avatar universal
My boyfriend was on this crappy drug for just over 2 years.  It was prescribed by a regular MD, not a psychiatrist, too,  which really irked me because it was prescribed to help the depression symptoms which go along with the interferon drug he had been taking before I knew him.(he was 48 at time)  He continued the drug long after interferon (sp?) stopped. He originally had paxil and was switch over to 250mg.of effexor.  Not once was it suggested he accompany it with talk therapy.  I must say he was super energized on it. (working full time, completed his bachelors degree and going to the gym)  I used to call him Skippy, he was so amped. He tried to quit a couple times, but the brain shivers, etc. made him start up again.  One day he decided F---- this, and refilled for the last time, doing the suggested tapering of halving the dose every other day, splitting the tabs himself until he was down to 37.5 mg every other day.  He is a very strong individual, and if he had any symptoms, he dealt with them for weeks.  I encouraged him to drink a lot of water, and we used some herbal detox formulas to flush this poison out of his system. It won't get better right away, and expect some irritabilty, and realize that it will take time.  He did not rely on other meds to ease symptoms except for the occasional binge drunk. (not recommended).  But he is in the process of rebuilding his health naturally so he can be "Skippy" without the effexor.  Hang in there and good luck.  It takes willpower.
Avatar universal
I am the boyfriend that "ames" wrote about. I have been effexor free for about a year and a half now. I no longer suffer from the small seizures, or brain shivers, that phase of the withdrawal ending after about six months. I have to admit, those episodes were very disturbing. The lingering effects seem to be an inability to sleep normally, and some mild anxiety. I also have trouble staying "on task" for more than a few minutes. I still struggle, and wish I had never taken that damned medication...You can stop taking it, but staying off it, is a real ordeal. My recommendation would be to never start taking it in the first place.
Avatar universal
http://www.dr-bob.org/babble/wdrawl/20061224/msgs/743738.html

wish i'd seen this a couple months ago

Effexor Withdrawal Solution
Posted by Jouezmoi on February 22, 2007, at 16:55:51 [ reposted on March 24, 2007, at 15:58:13 ]



All .... I have great news. A solution that has worked and I am finally Effexor free.

After suffering for 3 months trying to get off of this drug, I finally got my doc to do something. He did some thinking and some research and came up with the simplest thing that worked immediately. Understand, I was down to 37.5mg a day and could not get below that without the debilitating withdrawal effects that you all have described, and had only been on 75mg a day for about 7 months.

The solution? Tranxene. This drug is also used for severe alcohol withdrawal symptoms, and for some reason it worked perfectly for me.

I started with Tranxene T, 10mg twice daily. By the 3rd day, the symptoms were gone ... gone ... no brain shocks, no brain shivers, no nausea, no nightmares .. back to normal. The regimen is 10mg twice daily for 1 week, then once daily for the 2nd week and thats it.

I am finally free, and tranxene is a cheap drug. I think my doc needs an award for this one, because nowhere in all my research have I seen this as an option.

You gotta try this.



i took that from another site (see top of post)  witdrawals suck!

Avatar universal
I was wondering if someone could help me. I'm 22 years old, I been on effexor for 5 years now. I am one year sober and can't get off the drug.. I get electric shocks to the brain, i get shivers, brain freezes, any friggin wirhdrawl sympton you can think of i get it if i miss a dose. I have to mention that Effexor is taking over my life.. I'm hooked on it. I cant go a day with out going into withdrawl , and the worst part is that my body wants it more and more. I'm scared to **** and need some help if anyone can help me i'll appreciate it. Here's my email
Dancing_Bear_Women***@****
Avatar universal
I took for 8 years this high addictive drug despite what the label says.  I Tried every given magical solution. Nothing seems to work!!!!!!
Here is the trick: There are 460 small white balls inside in every EFFEXOR XR 150mg capsule, Ok. So open the capsule and take out only 5 balls a day. Again, only five balls a day. It takes a lot of discipline and perseverance. At the end of 92 days you are completely free of this **** forever without any withdrawal symptoms whatsoever. I guarantee you. Just start off and you will reap the results in 92 days.
God bless you all!!!!!!!
1110049 tn?1409405744
I don't think Effexor is addictive.  I took myself off cold turkey, and after 3 weeks felt fine.  Yes withdrawl was difficult, but just stick with it.  Anyway I am back on it now as my depression came back within a year.

I say Effexor is not addictive, and to me it is a miracle drug, as I feel so well on it, with no side effects whatsover.

You have to be strong, and not give in.  You can withdraw.  It is only addictive if you cannot stand the withdrawl so never stop it.  Once you have got off it, you will be fine in a few weeks.  Keep trying.
1725716 tn?1309810306
hi i'am reading the post on the addiction. i have been on 105mg for a month so i'am new to this.. i heard this can happen but i have know choice if i wanna stay out of the hospital. good luck everyone
Avatar universal
I have been on effexor for 15 years, 150 mg daily, I cannot get off it, They recently come out with the generic form, It is terrible, I can tell a big difference im myself, but the main thing I found out, If you take other medications along with it it will cause a false positive drug test for PCP and methadone, I highly suggest researching this drug before taking it or if already on it along with other meds, Make sure your doctor has the info on it, it just happened to me and was cut off of everything.....
1128565 tn?1316724743
Hi Casey
I came off effexor cold turkey after 9 and a half years, i was on 75 mgs then the last six years 150 mg's it was my GP's fault. I did suffer for 3 months couldn't function and I still feel the aftermath 13 months on in an emotional sense these drugs damage our body and we are more sensitized to stress. But I have to say even though I've suffered it's been worth it I am no longer a zombie who sleeps her life away I think and feel more how wonderful is that !!
You are 10 years younger than me so you have age on your side, you have to be strong in
mind and body and believe you can and will get through it.
Ok so if you want to reduce you need to trick your brain it does not like sudden change.
So on one day reduce by 25 mg's the other days have your normal dose. Do this for a three weeks more in deeds be till things settle down there is no race the slower the better just go with your body. Stick to the same day eg a Monday. Then when your ready reduce 25 mg's on two days spread out eg a Monday and a Saturday and the other days have your normal dose do you get the picture ?
Keep in Touch I would help support you !!
Good Luck you can do this!!!
Love
Lorraine xx
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.